MAUDE Adverse Event Report: LIVANOVA CANADA CORP. CROWN PRT PERICARDIAL HEART VALVE; TISSUE HEART VALVE

LIVANOVA CANADA CORP. CROWN PRT PERICARDIAL HEART VALVE; TISSUE HEART VALVE
Model Number CNA23
Medical Device Problem Codes Calcified (1077); Difficult to Open or Close (2921)
Health Effect - Clinical Codes Aortic Insufficiency (1715); Calcium Deposits/Calcification (1758)
Date of Event 01/21/2020
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2018 a patient received a crown cna23 aortic heart valve as part of an avr.The manufacturer was notified that on (b)(6) 2020, the cna23 was removed because the rcc and lcc stopped working.And inspiris was implanted instead.
 
Additional Manufacturer Narrative
The device was returned to the manufacturer for analysis.A gross, visual, x-ray and histological analysis was performed.A gross and visual inspection was performed.The pericardium of leaflets a and c was thicker than normal due to calcifications.Pericardial delaminations were detected in leaflets a and c.Reddish areas due to coagulated blood entrapment were present all surfaces.Small thrombus depositions were visible on the outflow side of leaflet a, on the inflow side of post 1 and along the inflow adherent margins of leaflets a and b.Leaflets a and b were stiff because of intrinsic and vegetating calcifications.Intrinsic and vegetating calcifications were also visible on leaflet b.Scars and/or mesothelial delaminations were visible where intrinsic calcifications became extrinsic.Whitish and/or yellowish areas due to tissue alterations were detected on both prosthetic sides.Yellowish areas due to calcifications were detected on both sides of leaflets a and c.The mesothelial surfaces of all leaflets were locally wrinkled.Mesothelial delaminations were visible on almost all surfaces.X-rays of the subject valve showed large intrinsic calcifications in leaflets a and c.Small intrinsic calcifications were also present inside leaflet b.Histological analysis showed the presence of lipid infiltration (cholesterol clefts) in the pericardial tissue.This lipid infiltration may contribute to localized leaflet stiffness, and if associated with a degeneration of collagen fibers, as detected in the samples from this valve, may also lead to leaflet tearing.Histological analysis also identified inflammatory cells throughout the sample.This crown valve was explanted after 1 year and 8 months due to a reported prosthetic stenosis.Leaflets calcification, detected with visual, x-ray and histological analyses, caused stiffening and led to progressive valve stenosis.Aortic insufficiency likely resulted from leaflets tears and inadequate leaflet coaptation caused by calcification of the leaflets.There was no evidence of endocarditis in the returned valve.Structural dysfunction is the major cause of failure of bioprosthetic heart valves and the principal underlying pathologic process is cuspal calcification.Calcification can also cause stenosis due to cuspal stiffening.Calcific deposits are usually localized to cuspal tissue (intrinsic calcification).It is possible that the patient¿s clinical conditions and risk factors (dialysis) may have contributed to the structural valve deterioration observed in this crown valve.At this time the root cause of the reported event is a known inherent risk of biological valve implantation, however, the root cause of the identified calcification cannot be determined at this time.The manufacturer is in the process of performing a review of the device history records.Once completed the results of the review will be sent to the competent authority.
 
Additional Manufacturer Narrative
The manufacturing and material records for the crown prt aortic pericardial heart valve, model # cna23, s/n # (b)(6), as they pertain to the reported event, were retrieved and reviewed by quality engineering at livanova canada corp.The results confirmed that this valve satisfied all material, visual, and performance standards required for a crown prt aortic pericardial heart valve at the time of manufacture and release.Based on this information the manufacturers original conclusion remains unchanged.It is possible that the patient¿s clinical conditions and risk factors (dialysis) may have contributed to the structural valve deterioration observed in this crown valve.At this time the root cause of the reported event is a known inherent risk of biological valve implantation, however, the root cause of the identified calcification cannot be determined at this time.

Brand Name
CROWN PRT PERICARDIAL HEART VALVE
Common Device Name
TISSUE HEART VALVE
Manufacturer (Section D)
LIVANOVA CANADA CORP.
5005 north fraser way
burnaby, bc
MDR Report Key9742271
Report Number1718850-2020-01016
Device Sequence Number2483229
Product Code LWR
UDI-Device Identifier00896208000528
UDI-Public(01)00896208000528(240)CNA23(17)200831
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2020
Reporter Type Importer
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/27/2020
Report Date (Section F) 01/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2020
Device Model NumberCNA23
Device Catalogue NumberCNA23
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/04/2020
Was the Report Sent to FDA? No
Distributor Facility Aware Date11/27/2020
Device Age30 MO
Event Location Hospital
Date Report to Manufacturer01/22/2020
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer01/22/2020
01/22/2020
Initial Report FDA Received Date02/21/2020
Supplement Report FDA Received Date03/31/2020
11/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR